Risk of Thromboembolism, Recurrent Hemorrhage, and Death After Warfarin Therapy Interruption for Gastrointestinal Tract Bleeding
What is the incidence of thrombosis, recurrent gastrointestinal tract bleeding (GIB), and death, as well as the time to resumption of anticoagulant therapy, during the 90 days following a GIB event?
In this retrospective, cohort study using administrative and clinical databases, patients experiencing GIB during warfarin therapy were categorized according to whether they resumed warfarin therapy after GIB, and were followed-up for 90 days. Variables describing the management and severity of the index GIB were also collected. Kaplan-Meier curves were constructed to estimate the survival function of thrombosis, recurrent GIB, and death between the “resumed warfarin therapy” and “did not resume warfarin therapy” groups, with Cox proportional hazards modeling to adjust for potentially confounding factors.
There were 442 patients with warfarin-associated index GIB included in the analyses. Following the index GIB, 260 patients (58.8%) resumed warfarin therapy. Warfarin therapy resumption after the index GIB was associated with a lower adjusted risk for thrombosis (hazard ratio [HR], 0.05; 95% confidence interval [CI], 0.01-0.58) and death (HR, 0.31; 95% CI, 0.15-0.62), without significantly increasing the risk for recurrent GIB (HR, 1.32; 95% CI, 0.50-3.57).
The authors concluded that the decision to not resume warfarin therapy in the 90 days following a GIB event is associated with increased risk for thrombosis and death.
This study reports a nonsignificant increase in recurrent GIB associated with not interrupting or resuming warfarin therapy in the 90 days after the index GIB. However, a decision not to resume warfarin therapy was associated with a significantly increased risk for both thrombosis and death from any cause. Furthermore, while no GIB recurrences were fatal, three patients with atrial fibrillation had fatal strokes during warfarin therapy discontinuation following a GIB event. Overall, the analysis suggests that, for many patients who have experienced GIB, the benefits of resuming warfarin therapy will outweigh the risks. Further research is indicated to identify the optimal duration of warfarin interruption after a GIB event, and the patients for whom a more prolonged interruption may be justified.
Keywords: Thromboembolism, Incidence, Risk, Stroke, Recurrence, Cardiology, Cardiovascular Diseases, Gastrointestinal Hemorrhage, Hemorrhage
< Back to Listings